Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Cheyenne, WY

May 11, 2004Box Butte County, Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 11, 2004, 1:30 PM MDT for Box Butte County, Morrill County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 1:30 PM MDT (19:30 UTC)
Expired
May 11, 2004, 2:15 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Box Butte County, NE, Morrill County, NE

The radar

The Cheyenne radar (KCYS), 178 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-461 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WUUS55 KCYS 111930
SVRCYS
NEC013-123-112015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
129 PM MDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF ALLIANCE
  NORTHEASTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 215 PM MDT

* AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 21 MILES SOUTH OF
  ALLIANCE...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

LAT...LON 4178 10306 4170 10273 4202 10278 4216 10290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:02 AM MDT, 4 hours 28 minutes earlier.

Area forecast discussion, May 11, 9:02 AM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MDT TUE MAY 11 2004

UPDATED GRIDS AND ZONES TO REFLECT EARLIER RAINFALL OVER WESTERN
PORTION OF CYS FORECAST AREA AS WELL AS STRONGER WINDS THIS MORNING
OVER DAWES AND BOX BUTTE COUNTIES IN THE NEB PANHANDLE.  OTHERWISE
GOING FORECAST HAS GOOD HANDLE ON THINGS.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
Hazardous weather outlook, May 11, 10:40 AM MDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1040 AM MDT TUE MAY 11 2004

NEZ001>003-019>021-054-055-121130-
BANNER-BOX BUTTE-CHEYENNE-DAWES-KIMBALL-MORRILL-SCOTTS BLUFF-SIOUX-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...KIMBALL...
SCOTTSBLUFF AND SIDNEY
1040 AM MDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF A FEW SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY THIS EVENING ACROSS FROM THE CENTRAL PANHANDLE
EASTWARD...OR ROUGHLY EAST OF A LINE FROM CHADRON TO SIDNEY.  A COLD
FRONT WILL BE PUSHING THROUGH THE PANHANDLE DURING THIS TIME...WITH
WIDELY SCATTERED THUNDERSTORMS DEVELOPING.  A FEW STORMS MAY BECOME
STRONG ENOUGH TO PRODUCE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW WEAK THUNDERSTORMS ARE POSSIBLE IN THE REGION ON WEDNESDAY...
WITH DRIER AND WARMER WEATHER RETURNING FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIM CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED OVER
THE CENTRAL AND EASTERN PART OF THE PANHANDLE LATE THIS AFTERNOON AND
EARLY THIS EVENING.

WYZ059>070-121130-
CHEYENNE FOOTHILLS-CONVERSE-GOSHEN-LARAMIE RANGE-LARAMIE VALLEY-
NIOBRARA-NORTH CARBON-NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...CHEYENNE...DOUGLAS...LARAMIE...LUSK...
RAWLINS...TORRINGTON AND WHEATLAND
1040 AM MDT TUE MAY 11 2004

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF WEAK THUNDERSTORMS MAINLY OVER AND EAST
OF THE MOUNTAINS THIS AFTERNOON.  SOME GUSTY WINDS OF 25 TO 40 MPH
WILL BLOW TODAY AS A COLD FRONT MOVES THROUGH THE REGION.  IN THE
MOUNTAINS OVERNIGHT...THERE WILL BE A CHANCE OF SOME SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW OR MIXED RAIN AND SNOW IS POSSIBLE OVER MUCH OF THE
REGION MAINLY ON WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.
ACCUMULATIONS OF A FEW INCHES COULD OCCUR IN THE HIGHER MOUNTAINS.
DRIER AND WARMER WEATHER WILL RETURN FOR FRIDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 11, 8:50 AM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
850 AM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             11 SE HORSE CREEK       41.30N 105.03W
05/10/2004  1.00 INCH        LARAMIE            WY   TRAINED SPOTTER

            1/2 TO 1 INCH HAIL

0743 PM     HAIL             15 W CHEYENNE           41.15N 105.08W
05/10/2004  2.00 INCH        LARAMIE            WY   TRAINED SPOTTER

0811 PM     HAIL             LANCE CREEK             43.02N 104.64W
05/10/2004  0.75 INCH        NIOBRARA           WY   TRAINED SPOTTER

            754 PM TO 809 PM

0750 PM     HAIL             14 W CHEYENNE           41.15N 105.06W
05/10/2004  2.75 INCH        LARAMIE            WY   TRAINED SPOTTER

            HAIL 735 PM TO 750 PM

0927 PM     HAIL             33 N LUSK               43.24N 104.45W
05/10/2004  1.00 INCH        NIOBRARA           WY   TRAINED SPOTTER

            1 INCH HAIL AT RED BIRD STORE

&&

RE
Local storm report, May 11, 10:52 AM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1052 AM MDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 N GLENROCK            42.89N 105.86W
05/10/2004  1.75 INCH        CONVERSE           WY   LAW ENFORCEMENT

&&

RE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:14 PM MDTSevere Thunderstorm WarningCYSBox Butte46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.